MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX TRAY; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Codes Pneumothorax (2012); Swelling/ Edema (4577); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the connection between an unknown cook catheter and pleurevac kinked.A patient developed significant subcutaneous emphysema involving the chest, arms, and face.The patient's eyes were also swollen shut.The care team considered placing a large bore chest tube to treat.However, it was identified that there was a kink in the connecting tube.It was reported that the physicians had to find "a creative way" to straighten the connecting tube and tape it to the body.Additional information has been requested but has not been provided at the time of the event.
 
Additional Manufacturer Narrative
(b)(4) this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Pma/510(k) #: exempt.Additional information: lot number, udi, rpn, expiration date.Correction: suspect product.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
Additional information was provided on 21apr2022 indicating that the connecting tube that was reported to have kinked was the connecting tube supplied with the cook wayne pneumothorax tray.
 
Event or Problem Description
Additional information provided by the physician indicated that the connecting tube size may have contributed to the kinking, as it is connected to two tubes that are larger in diameter (pneumothorax catheter and suction system tubing).The connecting tubing was taped to the body to keep it straight and prevent kinking.The drainage catheter was secured to the patient using tape but the exact securement location on the catheter is unknown.A strain relief loop in the connection tubing was not created as per instructions for use.The patient gradually improved and was discharged.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
It was reported by a physician that the connection tubing in a wayne pneumothorax tray (rpn: c-utpty-1400-wayne-112497-imh; lot#: 14310683) kinked and resulted in pneumothorax.The patient also developed significant subcutaneous emphysema involving chest, arms and face with eyes swollen shut.After the doctor discovered the kink in the connection tubing, the tubing was straightened then re- secured to the patient with tape.Further communication with customer indicated a strain relief loop was not formed but the device was secured to the patient with tape.The patient¿s condition gradually improved then the patient was discharged.No other adverse events were reported due to this occurrence.Reviews of documentation including the complaint history, device history record (dhr), instructions for use (ifu), quality control procedures, and specifications of the complaint device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 14310683 and the connecting tube subassembly lot ic14120270 revealed no related non-conformances.There are no additional complaints on this lot.Cook also reviewed product labeling.The product ifu, [c_t_waynemod_rev5] ¿wayne pneumothorax set for seldinger placement,¿ provides the following information to the user related to the reported failure mode: ¿instructions for use attach plastic three-way stopcock to the catheter obturator.Fully straighten the curved catheter tip by advancing the catheter obturator.When fully advanced, attach the obturator to the catheter via the luer lock connection.Advance the catheter over the wire guide into the pleural cavity to the desired depth.Depth may be guided by the 2.5 cm markings on the catheter.The first mark begins 5 cm from the last sidehole.Remove the wire guide and catheter obturator.Attach catheter to connection tube with stopcock, and cook chest drain valve.Attach cook chest drain valve in direction indicated by arrow on valve.Note: chest drain valve may be obviated if catheter is to be connected to a water seal suction apparatus or similar mechanical suction device.Do not connect catheter directly to wall suction.Confirm catheter placement by valve movement and fluoroscopic or roentgenographic verification.All connections must be secure and airtight.Perform inspections of the catheter and connections regularly.Secure the catheter in position at the entry site by using a bio-occlusive dressing or suturing if desired.The catheter and connection drain lines should be secured to the patient.Excessive tension on catheter connections (e.G., in instances of patient movement where the catheter is connected to a vacuum or drainage collection apparatus) may cause the catheter/hub separation or accidental catheter dislodgement.To help prevent this from occurring, it is recommended to do one or both of the following: a-secure the hub to the patient¿s skin by placing tape, suture, or a catheter securement device at the location shown in the illustration below.B-form a strain relief loop in the connecting tube, as shown in the illustration bellow, and secure the loop to patient¿s skin with tape.Suture, or catheter securement device.To remove catheter, remove any catheter skin attachments.Have patient hold his/her breath in full aspiration.Quickly withdraw catheter and apply an occlusive dressing such as petrolatum-impregnated gauze.A slight resistance will be noted as the curve of the catheter straightens.How supplied supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the dmr, product labeling ifu, and the dhr, there is no indication the complaint device was manufactured out of specification.Cook did not identify any nonconforming material in house or in the field.There is no suspected manufacturing deficiency.Based on the information provided, no product returned, and the results of the investigation, cook concluded the cause of event could not be established.It is possible that patient activity contributed to kinking of the connection tubing due to awkward placement of the device from the doctor straightening and taping the tubing to the patient's body.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
WAYNE PNEUMOTHORAX TRAY
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14136610
Report Number1820334-2022-00601
Device Sequence Number6246085
Product Code JOL
UDI-Device Identifier00827002565371
UDI-Public(01)00827002565371(17)220901(10)14310683
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2022
Device Model NumberN/A
Device Catalogue NumberC-UTPTY-1400-WAYNE-112497-IMH
Device Lot Number14310683
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/31/2022
Supplement Date Received by Manufacturer02/15/2023
02/15/2023
02/15/2023
Initial Report FDA Received Date04/18/2022
Supplement Report FDA Received Date04/22/2022
04/26/2022
03/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLEUREVAC
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown